MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H03
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-02504; 3005168196-2018-02505.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician was unable to detach two smart coils using the handle.The procedure was completed using other smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken and retracted at the proximal end of the pusher assembly.Multiple bends and kinks were present along the length of the pusher assembly.The embolization coil had offset coil winds and was detached from the pusher assembly ddt.Conclusions: evaluation of the first returned smart coil revealed a separated pet lock and a detached embolization coil.The proximal pet lock being separated indicates a pull force was applied to the proximal end typically in an attempt to detach the coil.If the pet lock is separated and retracted, the embolization coil will become detached.The root cause of the failure to detach during the procedure could not be determined.Further evaluation revealed pusher assembly kinks and embolization coil damage.These damages were likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed a detached embolization coil stuck within the returned non-penumbra microcatheter with an unknown substance.This substance may have contributed to the difficulty using the device.The pet lock was intact.If the handle is not properly seated on the proximal end of the coil, the pet lock may not become separated and the coil will not detach.Further evaluation revealed multiple bends and kinks on the device.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-02504 and 3005168196-2018-02505.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8191508
Report Number3005168196-2018-02503
Device Sequence Number11423253
Product Code HCG
UDI-Device Identifier00814548015231
UDI-Public00814548015231
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2021
Device Catalogue Number400SMTXSFT1H03
Device Lot NumberF80096
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/26/2018
Supplement Date Received by Manufacturer02/21/2019
Initial Report FDA Received Date12/21/2018
Supplement Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005